Impact of Ramadan fasting on medical and psychiatric health.Int Clin Psychopharmacol 2019; 34(6):317-322IC
Ramadan is a religious month dedicated to prayer, fasting and feasting. Recently, there has been an increased interest among healthcare providers regarding possible health-related complications as a consequence of religious fasting such as that seen during Ramadan. In , a 34-year-old female patient with a diagnosis of schizoaffective disorder, depressive type, was admitted for inpatient hospitalization to an inpatient psychiatric hospital in Buffalo, New York. The earliest date of initial diagnosis is unclear; however, the patient reports an increase in symptoms during her early twenties. Upon admission, the patient was continued on haloperidol, lithium and fluphenazine decanoate which had been initiated prior to this admission. Medication administration and meal times were adjusted to accommodate her observance of Ramadan. Despite efforts to mitigate the potential impact, the patient complained of dizziness and weakness following initiation and titration of clozapine. Due to psychiatric exacerbation, inpatient hospitalization and continuous monitoring, clozapine titration occurred quickly. Upon admission, the patient's blood pressure was 137/85 mmHg, which decreased to a low of 87/58 mmHg as her clozapine dose was increased, leaving the patient requesting bedrest due to significant dizziness and weakness. On the 21st day of Ramadan, the patient broke her fast due to substantial adverse effects. Five days after breaking her fast, the patient's blood pressure increased and returned to baseline. Individuals participating in Ramadan tend to have disrupted sleep cycles, including nocturnal sleep reduction and broken sleep patterns, which can impact overall health. Additional health-related complications that have been reported include dehydration and changes in blood glucose, blood pressure, lipid panel, body weight and exacerbation of psychiatric symptoms. These adverse effects can result in serious complications in fasting individuals with acute medical and psychiatric illness. Clozapine was initiated and rapidly titrated during the patient's observance of Ramadan. She exhibited signs and symptoms of hypotension, which were also subjectively reported by the patient. The significant drop in blood pressure while fasting, and rapid increase once the fast was broken, confirm that medication changes implemented during religious fasting, such as that seen during Ramadan, can increase a patient's risk of serious adverse effects.